A Caltech Library Service

Simple parametric models of crustal growth

Gurnis, Michael and Davies, Geoffrey F. (1985) Simple parametric models of crustal growth. Journal of Geodynamics, 3 (1-2). pp. 105-135. ISSN 0264-3707. doi:10.1016/0264-3707(85)90024-9.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


The accumulation of continental crust is modelled by assuming that crustal production is related to the earth's heat flux (via plate velocities, u) and that crustal removal (i.e. recycling into the mantle) is related to both the heat flux and the existing crustal volume, V. Some simple cases are found which satisfy the main features of the present age distribution, bounds on present rates of production and removal and an estimate of late Archean crustal volume. For these successful cases, it was assumed that the removal rate is proportional to either u or to u^βV, where β in the range 1–2. Results were found to be insensitive to the earth's thermal history so long as the heat flux declined in proportion to the radioactive heating during most of the earth's history. The present age distribution of the crust was found to be sensitive to the relative vulnerability of differently-aged crust to removal: assuming younger crust to be more vulnerable tends to yield a bimodal age distribution. This suggests that a profound late-Archean peak in the age distribution may have resulted from smoothly varying production and removal combined with preferential removal of younger crust, rather than from a peak in production alone. The distinction, in recycling models, between the present age distribution and the growth curve (crustal volume versus time) is emphasized.

Item Type:Article
Related URLs:
URLURL TypeDescription
Gurnis, Michael0000-0003-1704-597X
Additional Information:© 1985 Geophysical Press Ltd. Received May 16, 1984; accepted November 29, 1984.
Group:Seismological Laboratory
Issue or Number:1-2
Record Number:CaltechAUTHORS:20130312-112249520
Persistent URL:
Official Citation:Michael Gurnis, Geoffrey F. Davies, Simple parametric models of crustal growth, Journal of Geodynamics, Volume 3, Issues 1–2, July 1985, Pages 105-135, ISSN 0264-3707, 10.1016/0264-3707(85)90024-9. (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:37470
Deposited By: Ruth Sustaita
Deposited On:12 Mar 2013 18:36
Last Modified:09 Nov 2021 23:29

Repository Staff Only: item control page